Alert archive / Texas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 77, NWS San Angelo, TX

May 18, 20174 counties in Texas

NWS San Angelo, TX issued this severe thunderstorm warning at May 18, 2017, 7:01 PM CDT for 4 counties in Texas. It was in force for 44 min. 7 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 18, 2017, 7:01 PM CDT (00:01 UTC)
Expired
May 18, 2017, 7:45 PM CDT
In force
44 min
Issued by
NWS San Angelo, TX
Area
Storm-based polygon
Hail
1.75 in
Wind
60.0 mph

Counties Brown County, TX, Callahan County, TX, Coleman County, TX, Taylor County, TX

The radar

The Dyess AFB radar (KDYX), 53 km from the middle of the area, began a volume at 00:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 18, 7:04 PM CDTHAIL 1Cross Cut, TXQUARTER SIZE HAIL WAS REPORTED.
May 18, 7:11 PM CDTHAIL 1.75Cross Plains, TX
May 18, 7:14 PM CDTFUNNEL CLOUDCross Cut, TXSPOTTER REPORT RELAYED TO S.O.
May 18, 7:16 PM CDTHAIL 1.75Cross Plains, TX
May 18, 7:27 PM CDTHAIL 1Cross Cut, TXQUARTER SIZE HAIL WAS REPORTED.
May 18, 7:39 PM CDTTSTM WND DMG3 S Cross Cut, TXPOWER LINES AND POWER POLES WERE BLOWN DOWN.
May 18, 7:39 PM CDTTSTM WND DMG3 S Cross Cut, TXPOWER LINES AND POWER POLES WERE BLOWN DOWN. LARGE TREES ALSO DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 18, 1:55 PM CDTTornado WatchSPC10 hr

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 0.0 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2017-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1519 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2017-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 154 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1519 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
1729 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
154 m²/s²
0-3 km storm-relative helicity
211 m²/s²
Significant tornado parameter
0.5
Supercell composite
16.4

Open this sounding in Storm Lab

The text

As transmitted.

389 
WUUS54 KSJT 190001
SVRSJT
TXC049-059-083-441-190045-
/O.NEW.KSJT.SV.W.0077.170519T0001Z-170519T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service San Angelo TX
701 PM CDT THU MAY 18 2017

The National Weather Service in San Angelo has issued a

* Severe Thunderstorm Warning for...
  Southern Callahan County in west central Texas...
  Northwestern Brown County in west central Texas...
  Northern Coleman County in west central Texas...
  Southeastern Taylor County in west central Texas...

* Until 745 PM CDT

* At 701 PM CDT, severe thunderstorms were located along a line
  extending from near Cross Plains to near Burkett to near Oplin,
  moving northeast at 25 mph.

  HAZARD...Golf ball size hail and 60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees. 

* Severe thunderstorms will be near,
  Burkett around 705 PM CDT. 
  Cross Cut around 710 PM CDT. 
  Cross Plains around 720 PM CDT. 

Other locations impacted by these severe thunderstorms include
Goldsboro, Echo, Us-283 Near The Coleman-
Callahan County Line, Lake Coleman and The Intersection Of US-
283 And Highway 36.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A tornado watch remains in effect for the warned area. Tornadoes can
develop quickly from severe thunderstorms. Although a tornado is not
immediately likely, if one is spotted, act quickly and move to a
place of safety inside a sturdy structure such as a basement or small
interior room.

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

A tornado watch remains in effect until 1000 PM CDT for west central
Texas.

LAT...LON 3191 9898 3191 9928 3201 9971 3208 9971
      3209 9973 3232 9956 3225 9912 3208 9912
      3208 9893 3205 9891
TIME...MOT...LOC 0001Z 231DEG 26KT 3210 9909 3203 9926 3209 9963 

HAIL...1.75IN
WIND...60MPH
 
$$

JW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 6:57 PM CDT, 4 minutes earlier.

Area forecast discussion, May 18, 6:57 PM CDT, 4 minutes before
Area Forecast Discussion...UPDATED
National Weather Service San Angelo TX
657 PM CDT Thu May 18 2017

.AVIATION...
/00Z TAFS/

Scattered thunderstorms continue to develop this evening across
the area east of a Haskell to Ballinger line. While the
possibility of convective redevelopment cannot be ruled out
tonight, uncertainty in placement precludes an inclusion of
TSRA at our TAF sites at this time. Carrying VCTS at KABI and
KSJT until 02Z, and will closely monitor radar trends and update
if needed. VFR conditions are expected through early tonight. Low
cloud development/expansion to the north-northwest is expected
overnight with MVFR ceilings. Our southern terminals will be
affected shortly after 06Z, and KABI and KSJT should be affected
by 09Z. Low cloud cover should persist through Friday morning,
and ceilings should gradually climb above 3000 feet between 1 PM
and 3 PM Friday. Isolated to scattered thunderstorm development
will be possible after 3 PM Friday. South-southeast winds will
continue through the next 24 hours.

&&

.PREV DISCUSSION... /issued 341 PM CDT Thu May 18 2017/

SHORT TERM...
(Tonight and Friday)

A conditional forecast for severe weather tonight. Strong
instability was present with MUCAPES up to 4000 J/KG and 0-6KM shear
of 45 KTS. Afternoon storms have been to the north of West Central
Texas this afternoon...as surface convergence has been weak earlier
this afternoon. However low level convergence has significantly
increased from Sweetwater to Haskell...where isolated storms were
beginning to develop. If a storm does develop, it could become
severe very quickly with no cap in place. A tornado watch is in
effect for all but the southern tier of West Central Texas until 10
PM.

The better chance of storms may come in after midnight as the upper
low over Utah moves into N. New Mexico, with shortwave rounding it.
Could see some severe weather given the instability, but don't
expect an organized severe weather event.

Friday, the severe weather outlook day 2 again has a slight
risk/enhanced risk of severe thunderstorms as dryline will be along
San Angelo CWA western boundary...from IRAAN to Sweetwater and Roby.
Instabilities will still be high again, with a stronger upper
shortwave moving through in the afternoon...and severe storms
will again be possible along and east of the dryline.

LONG TERM...
(Friday night through next Thursday)

As another upper low moves out of the Central Rockies and over
the Southern Plains, a cold front will be pushed into West
Central Texas Friday night. From Friday night through Sunday
morning, the best chance of showers and thunderstorms will be over
our southeastern counties. Showers and thunderstorms will
generally be south of I-20 Sunday and Sunday night. Most of the
forecast area will have a chance of precipitation Monday through
Tuesday night as the next cold front pushes south through the
forecast area.

High pressure will build over the area on Wednesday bringing dry
weather to the forecast area. A return of southeast winds will
bring warmer temperatures with afternoon highs in the upper 80s
by Thursday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	 69  84  60  76 /  40  50  60  40
San Angelo 	 70  87  64  78 /  40  40  60  60
Junction 	 71  85  67  81 /  30  40  40  60
Brownwood 	 70  83  65  76 /  40  40  70  60
Sweetwater 	 67  87  58  76 /  40  30  50  20
Ozona      	 69  88  64  79 /  30  40  40  60

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, May 18, 3:48 PM CDT, 3 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service San Angelo TX
348 PM CDT Thu May 18 2017

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-192100-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
348 PM CDT Thu May 18 2017

This Hazardous Weather Outlook is for portions of west central
Texas.

Isolated to scattered thunderstorms to develop this afternoon and
evening across much of West Central Texas. Some storms will
become severe and significant severe weather is possible,
including very large hail, isolated tornadoes, damaging winds and
deadly lightning. The best potential for severe weather will be
along and north of a Mertzon to San Angelo to Brownwood line.

.DAY ONE...This Afternoon and Tonight

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

The risk for severe weather will continue Friday across the area.
The main hazards will be large hail and damaging winds.

Saturday and Sunday...strong to severe storms are possible,
mainly along the Interstate 10 corridor.

.SPOTTER INFORMATION STATEMENT...

Spotter activation has been activated this afternoon and will
likely be needed Friday afternoon.

In the hours before

Local storm report, May 18, 5:30 PM CDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
530 PM CDT THU MAY 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0528 PM     HAIL             CLYDE                   32.40N  99.50W
05/18/2017  E1.00 INCH       CALLAHAN           TX   PUBLIC

            HAIL UP TO QUARTER SIZE WAS REPORTED.

&&

EVENT NUMBER SJT1700072

19
Local storm report, May 18, 5:36 PM CDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
536 PM CDT THU MAY 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0532 PM     HAIL             7 N COLEMAN             31.93N  99.43W
05/18/2017  E2.50 INCH       COLEMAN            TX   STORM CHASER

            HAIL ALSO TOOK OUT WINDSHIELD

&&

EVENT NUMBER SJT1700073

MKD
Local storm report, May 18, 5:45 PM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
545 PM CDT THU MAY 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     HAIL             20 N COLEMAN            32.12N  99.43W
05/18/2017  E1.75 INCH       CALLAHAN           TX   TRAINED SPOTTER

            GOLBALL SIZE HAIL WAS REPORTED ON THE SOUTH SIDE OF
            LAKE COLEMAN.

&&

EVENT NUMBER SJT1700074

19
Local storm report, May 18, 6:01 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
601 PM CDT THU MAY 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0548 PM     TSTM WND DMG     20 N COLEMAN            32.12N  99.43W
05/18/2017                   CALLAHAN           TX   TRAINED SPOTTER

            WIND DAMAGE WAS REPORTED TO CARPORTS AND CANOPIES OF
            RESIDENCES AT LAKE COLEMAN. ROOF SHINGLE DAMAGE WAS ALSO
            REPORTED.

&&

EVENT NUMBER SJT1700075

19
Local storm report, May 18, 6:55 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SAN ANGELO TX
655 PM CDT THU MAY 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0548 PM     TSTM WND DMG     6 NE SILVER VALLEY      32.02N  99.48W
05/18/2017                   COLEMAN            TX   TRAINED SPOTTER

            WIND DAMAGE WAS REPORTED TO CARPORTS AND CANOPIES OF
            RESIDENCES AT LAKE COLEMAN. ROOF SHINGLE DAMAGE WAS ALSO
            REPORTED.

&&

CORRECTED COUNTY/STATE...LOCATION

EVENT NUMBER SJT1700075

MKD
Local storm report, May 18, 6:59 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SAN ANGELO TX
659 PM CDT THU MAY 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     HAIL             6 NE SILVER VALLEY      32.02N  99.48W
05/18/2017  E1.75 INCH       COLEMAN            TX   TRAINED SPOTTER

            GOLBALL SIZE HAIL WAS REPORTED ON THE SOUTH SIDE OF
            LAKE COLEMAN.

&&

CORRECTED COUNTY/STATE...LOCATION

EVENT NUMBER SJT1700074

MKD

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 7:21 PM CDTTornado WarningSJTBrown39 min
May 18, 7:45 PM CDTSevere Thunderstorm WarningSJTCallahan, Coleman45 min
May 18, 7:59 PM CDTTornado WarningSJTBrown31 min
May 18, 8:15 PM CDTTornado WarningSJTBrown45 min
May 18, 8:20 PM CDTSevere Thunderstorm WarningSJTBrown, Callahan, Coleman40 min
May 18, 8:37 PM CDTTornado Warning Tornado observedSJTBrown38 min
May 18, 8:51 PM CDTFlash Flood WarningSJTBrown, Callahan, Coleman5 hr
May 18, 9:11 PM CDTSevere Thunderstorm WarningSJTBrown34 min
May 18, 9:47 PM CDTSevere Thunderstorm WarningSJTCoke, Nolan, Runnels, Taylor43 min
May 18, 9:47 PM CDTSevere Thunderstorm WarningSJTBrown, San Saba28 min
May 18, 10:29 PM CDTSevere Thunderstorm WarningSJTRunnels, Taylor46 min
May 18, 11:15 PM CDTSevere Thunderstorm WarningSJTCallahan, Taylor45 min
May 18, 11:34 PM CDTSevere Thunderstorm WarningSJTCallahan, Coleman, Taylor41 min
May 19, 12:15 AM CDTSevere Thunderstorm WarningSJTBrown, Callahan, Coleman60 min
May 19, 12:21 AM CDTSpecial Weather StatementSJTCallahan54 min
May 19, 12:26 AM CDTSevere Thunderstorm WarningSJTCallahan, Taylor49 min
May 19, 1:18 AM CDTSpecial Weather StatementSJTCallahan57 min
May 19, 2:36 AM CDTSpecial Weather StatementSJTFisher54 min
May 19, 2:57 AM CDTSpecial Weather StatementSJTNolan63 min
May 19, 3:20 AM CDTSevere Thunderstorm WarningSJTNolan55 min
May 19, 3:59 AM CDTSpecial Weather StatementSJTFisher61 min
May 19, 4:11 AM CDTSevere Thunderstorm WarningSJTFisher, Nolan49 min
May 19, 4:17 AM CDTAreal Flood AdvisorySJTFisher, Nolan118 min
May 19, 4:40 AM CDTFlash Flood WarningSJTNolan3 hr
May 19, 4:58 AM CDTSevere Thunderstorm WarningSJTNolan, Taylor62 min
May 19, 5:03 AM CDTSpecial Weather StatementSJTJones57 min
May 19, 5:47 AM CDTSpecial Weather StatementSJTJones, Shackelford58 min
May 19, 5:49 AM CDTSevere Thunderstorm WarningSJTCallahan, Jones, Shackelford, Taylor41 min
May 19, 6:16 AM CDTAreal Flood AdvisorySJTJones, Taylor119 min
May 19, 6:22 AM CDTSpecial Weather StatementSJTShackelford53 min
May 19, 6:34 AM CDTSevere Thunderstorm WarningSJTShackelford26 min
May 19, 6:48 AM CDTSevere Thunderstorm WarningSJTThrockmorton42 min
May 19, 7:56 AM CDTSpecial Weather StatementSJTFisher64 min
May 19, 8:04 AM CDTSevere Thunderstorm WarningSJTFisher, Nolan41 min
May 19, 8:44 AM CDTSevere Thunderstorm WarningSJTFisher, Jones, Nolan, Taylor46 min
May 19, 9:20 AM CDTAreal Flood AdvisorySJTFisher, Jones, Nolan3 hr
May 19, 9:29 AM CDTSevere Thunderstorm WarningSJTFisher, Jones46 min
May 19, 9:35 AM CDTSevere Thunderstorm WarningSJTFisher, Nolan40 min
May 19, 9:40 AM CDTSevere Thunderstorm WarningSJTHaskell, Jones, Shackelford50 min
May 19, 10:13 AM CDTSevere Thunderstorm WarningSJTFisher47 min
May 19, 10:21 AM CDTSevere Thunderstorm WarningSJTHaskell, Shackelford, Throckmorton39 min
May 19, 10:46 AM CDTSevere Thunderstorm WarningSJTThrockmorton44 min
May 19, 11:29 AM CDTSpecial Weather StatementSJTHaskell, Jones46 min
May 19, 11:30 AM CDTAreal Flood WarningSJTFisher, Nolan6 hr
May 19, 11:34 AM CDTSpecial Weather StatementSJTSterling41 min
May 19, 11:54 AM CDTSevere Thunderstorm WarningSJTHaskell, Throckmorton51 min
May 19, 12:01 PM CDTSevere Thunderstorm WarningSJTCoke, Sterling, Tom Green59 min
May 19, 12:31 PM CDTSevere Thunderstorm WarningSJTThrockmorton44 min
May 19, 12:46 PM CDTSpecial Weather StatementSJTTaylor44 min
May 19, 12:54 PM CDTSevere Thunderstorm WarningSJTCallahan, Jones, Taylor51 min
May 19, 12:59 PM CDTSpecial Weather StatementSJTCoke31 min
May 19, 1:17 PM CDTTornado Warning Tornado observedSJTJones, Taylor28 min
May 19, 1:32 PM CDTSpecial Weather StatementSJTCoke28 min
May 19, 1:53 PM CDTSevere Thunderstorm WarningSJTCoke, Runnels67 min
May 19, 2:56 PM CDTSpecial Weather StatementSJTTom Green49 min
May 19, 3:01 PM CDTSevere Thunderstorm WarningSJTTom Green44 min
May 19, 3:05 PM CDTSevere Thunderstorm WarningSJTCoke, Runnels, Taylor55 min
May 19, 3:24 PM CDTTornado WarningSJTRunnels, Taylor36 min
May 19, 3:34 PM CDTSevere Thunderstorm WarningSJTTom Green41 min
May 19, 3:45 PM CDTSevere Thunderstorm WarningSJTTom Green45 min
May 19, 3:55 PM CDTSevere Thunderstorm WarningSJTRunnels50 min
May 19, 4:04 PM CDTTornado Warning Tornado observedSJTRunnels26 min
May 19, 4:10 PM CDTSpecial Weather StatementSJTTaylor50 min
May 19, 4:30 PM CDTSpecial Weather StatementSJTRunnels45 min
May 19, 4:32 PM CDTTornado WarningSJTCallahan, Coleman, Runnels, Taylor28 min
May 19, 4:40 PM CDTSevere Thunderstorm WarningSJTCallahan, Runnels, Taylor36 min
May 19, 4:47 PM CDTSevere Thunderstorm WarningSJTCallahan, Runnels, Taylor12 min
May 19, 4:51 PM CDTSpecial Weather StatementSJTFisher39 min
May 19, 4:53 PM CDTSevere Thunderstorm WarningSJTTom Green52 min
May 19, 4:57 PM CDTSevere Thunderstorm WarningSJTConcho, Runnels, Tom Green48 min
May 19, 4:57 PM CDTTornado WarningSJTCallahan, Coleman, Runnels, Taylor33 min
May 19, 5:02 PM CDTSevere Thunderstorm WarningSJTColeman, Runnels43 min
May 19, 5:07 PM CDTSpecial Weather StatementSJTTaylor38 min
May 19, 5:11 PM CDTSevere Thunderstorm WarningSJTColeman, Concho, Runnels49 min
May 19, 5:23 PM CDTTornado WarningSJTColeman, Concho, Runnels37 min
May 19, 5:25 PM CDTSevere Thunderstorm WarningSJTCallahan, Coleman50 min
May 19, 5:34 PM CDTSpecial Weather StatementSJTHaskell41 min
May 19, 5:39 PM CDTSevere Thunderstorm WarningSJTConcho, Runnels, Tom Green51 min
May 19, 5:40 PM CDTSevere Thunderstorm WarningSJTHaskell, Jones50 min
May 19, 5:58 PM CDTSevere Thunderstorm WarningSJTColeman, Concho, Runnels47 min

Nearby

Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.